Texas, 2018

Damaging Winds in Texas, June 29, 2018

June 29, 2018 · NWS AMA · 5 events in 5 counties and zones

Thunderstorm activity formed across eastern New Mexico and the southwestern Texas Panhandle due to lift from an incoming shortwave trof. 5 inches of PWV, but shear was limited to only 10-20 kts of 0-6 km bulk shear.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Thunderstorm activity formed across eastern New Mexico and the southwestern Texas Panhandle due to lift from an incoming shortwave trof. This weather system will act on about 1000-2000 J/kg of MLCAPE in an environment with around 1.25 to 1.5 inches of PWV, but shear was limited to only 10-20 kts of 0-6 km bulk shear. Storms had the potential to be strong to marginally severe with most storms lasting into the evening or|overnight hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 29, 4:33 PM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Jun 29, 4:33 PM CST, 1 hour 13 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
533 PM CDT Fri Jun 29 2018

.AVIATION...
A thunderstorm may affect the AMA TAF site early in this forecast,
otherwise, DHT and GUY are expected to stay thunderstorm free
through this forecast. South to southwest winds will common at
AMA and GUY this forecast. But winds will turn to the north behind
a surface trough at DHT around mid day on Saturday.

&&

.PREV DISCUSSION... /Issued 344 PM CDT Fri Jun 29 2018/

DISCUSSION...A longwave upper level trof moving across the
western United States, along with a ridge out east, will place the
region under southwesterly flow through the entirety of the
forecast period. Starting with today thunderstorm activity is
already forming across eastern New Mexico and the southwestern
Texas Panhandle due to lift from an incoming shortwave trof. This
weather system will act on about 1000-2000 J/kg of MLCAPE in an
environment with around 1.25 to 1.5 inches of PWV, but shear is
going to be limited as forecast guidance shows only 10-20 kts of
0-6 km bulk shear. Given this, storms could be strong to
marginally severe with most storms lasting into the evening or
overnight hours. Any storms that can become anchored along an
outflow boundary when the low level jet kicks in around sunset may
persist longer into the overnight hours and has the greatest
potential to be severe if it does so. In addition, slow storm
motion may present areas with localized flooding given the
moist environment. Convective activity should start to wane after
sunset and clearing out by early Saturday morning.

An approaching cold front on Saturday will bring better dynamics
into play across the region, with another passing shortwave trof
embedded in the southwesterly flow. A surface trof/weak dryline
could potentially become established across the TX/NM border
region, with discrete storms to the east of it and potentially
storms becoming linear along it. The MLCAPE values for the region
east of the sfc trof/dryline looks to be around 1500 to 2500 J/kg
with PWV values around an inch to an inch and a quarter. Similar
to today, shear looks to be weak so outflow boundaries will play a
role in where the focus of the strongest storms could potentially
be. Strong to marginally severe storms should start to form after
3 PM CDT Saturday afternoon and could linger into the early
morning hours on Sunday. As the cold front dives south across the
CWA early Sunday morning, this could serve as another focal region
for further thunderstorm development with slightly better shear
ahead of and along it. Activity on Sunday afternoon, given the
slightly "cooler" environment behind the frontal boundary might be
limited to the southeastern Panhandles given potential for higher
temperatures in that area.

Heading into next week, this pattern is expected to continue with
the possibility for convection shifting focus towards the
northwestern Panhandles. Shortwave trofs could aid convection in
spreading storms further east, but confidence is too low to
forecast that possible situation at this time given overall model
guidance trends. The forecast will be monitored further for this
possibility, especially given the 4th of July (Independence Day)
celebrations in the area. Shower and thunderstorm activity could
briefly pause Wednesday afternoon as a ridge starts to build in
New Mexico, but model guidance is showing a potential tropical
wave/feature moving in from the east/southeast by late Wednesday
into Thursday. It is too early to tell if a) this feature exists
in the manner that the models are showing and b) whether it will
have a pronounced impact on our area.

Temperatures throughout the forecast period are expected to be
near to above normal, with highs in the mid to upper 90s today and
tomorrow before "cooling" into the lower 90s on Sunday. High
temperatures will recover into the upper 90s to around 100
areawide on Monday and persist through about Wednesday. Thursday
could be cooler (lower to mid 90s) as ridge axis reorients with
lower heights across our area.

Bieda

AVIATION...Previous Discussion...18Z TAFs...
No major changes to the aviation forecast for the next 24 hours or
so. VFR conditions still expected to be the prevailing conditions,
even with scattered thunderstorms developing after 21Z. Satellite
imagery shows the short wave trough moving through New Mexico,
increasing lift to the east. Expect cloud cover to continue to
increase, first at the high levels, then eventually down to around
50Kft near thunderstorms.

High resolution CAMs in general agreement that scattered
thunderstorms will begin to develop at or just after 21Z...and
last at least through the mid evening hours. A few runs are even
suggesting a longer period of thunder, until around midnight.
Current TAF will carry thunder through 02Z, and will amend if this
needs to be lengthened.

Fox

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

15/16
Hazardous weather outlook, Jun 29, 1:57 PM CST, 3 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
257 PM CDT Fri Jun 29 2018

OKZ001>003-TXZ001>020-317-300800-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
257 PM CDT Fri Jun 29 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms will be possible this afternoon through tonight
across the Texas and Oklahoma Panhandles. Some of the storms may
become strong to marginally severe with hail up to quarter size
and thunderstorm wind gusts to 60 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms will be possible across the Oklahoma and Texas
Panhandles Saturday through Tuesday and Thursday mainly during
the afternoon and nighttime hours. Some of these storms may become
strong or marginally severe. However, widespread severe weather
is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Bieda

In the hours before

Special weather statement, Jun 29, 4:07 PM CST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Amarillo TX
507 PM CDT FRI JUN 29 2018

TXZ016-017-292245-
Randall TX-Deaf Smith TX-
507 PM CDT FRI JUN 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RANDALL AND
SOUTHEASTERN DEAF SMITH COUNTIES UNTIL 545 PM CDT...

At 507 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Summerfield, or 12 miles east of Friona, moving
northeast at 20 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Hereford, Umbarger, Buffalo Lake, Dawn and Simms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3475 10265 3506 10267 3507 10203 3475 10202
TIME...MOT...LOC 2207Z 210DEG 15KT 3467 10251

LG
Special weather statement, Jun 29, 5:04 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Amarillo TX
604 PM CDT FRI JUN 29 2018

TXZ006-007-292330-
Hartley TX-Moore TX-
604 PM CDT FRI JUN 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR MOORE AND SOUTHEASTERN HARTLEY
COUNTIES UNTIL 630 PM CDT...

At 604 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Channing, or 12 miles southwest of Dumas, moving
northeast at 25 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Dumas, Cactus, Sunray and Four Way.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3582 10233 3606 10202 3605 10162 3571 10162
      3562 10216 3563 10216 3563 10219
TIME...MOT...LOC 2304Z 235DEG 23KT 3578 10216

LG

The radar

The Amarillo radar (KAMA), 75 km away, was scanning. The volume nearest the first event began at 23:46 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Moore

When
June 29, 5:46 PM CST
Where
Moore County, 0.89 mi NE of Dumas Muni Arpt
Measured
54 kt (62 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.860, -102.010

Thunderstorm Wind, Armstrong

When
June 29, 6:48 PM CST
Where
Armstrong County, 0.57 mi E of Goodnight
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
35.030, -101.190

Thunderstorm Wind, Carson

When
June 29, 7:57 PM CST
Where
Carson County, 0.56 mi W of Groom
Measured
59 kt (68 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.200, -101.110

Thunderstorm Wind, Gray

When
June 29, 9:07 PM CST
Where
Gray County, 2.15 mi NNW of Mc Lean
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.260, -100.610

Late report of estimated 60 mph wind gust.

Thunderstorm Wind, Lipscomb

When
June 29, 9:11 PM CST
Where
Lipscomb County, 5.02 mi W of Lipscomb
Measured
55 kt (63 mph) measured gust
Reported by
Broadcast Media
Coordinates
36.230, -100.360

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771005, 771006, 771007, 771008, 771009.